Alert archive / Wyoming / Wind Chill Warnings in 2006

Wind Chill Warning 1, NWS Cheyenne, WY

February 17, 2006Crook County, Weston County, Wyoming; Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this wind chill warning at Feb 17, 2006, 3:31 AM MST for Crook County, Weston County, Wyoming; Box Butte County, Dawes County, Nebraska. It took effect at Feb 17, 2006, 5:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2006, 3:31 AM MST (10:31 UTC)
In effect from
Feb 17, 2006, 5:00 PM MST
Expired
Feb 18, 2006, 8:03 AM MST
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 119 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KCYS 171031
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
331 AM MST FRI FEB 17 2006

...BITTER COLD TO AFFECT SOUTHEAST WYOMING AND THE WESTERN
PANHANDLE OF NEBRASKA...


NEZ001>003-WYZ059-060-067-068-172345-
/O.NEW.KCYS.WC.W.0001.060218T0000Z-060218T1500Z/
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
DOUGLAS...GLENROCK...LUSK...WHEATLAND...GUERNSEY...TORRINGTON
331 AM MST FRI FEB 17 2006

...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST
SATURDAY FOR PORTIONS OF SOUTHEAST WYOMING AND THE NORTHERN HALF
OF THE WESTERN NEBRASKA PANHANDLE.

ARCTIC AIR WILL BE IN PLACE TODAY AND TONIGHT FORCING OVERNIGHT
LOWS INTO THE -10 TO -20 DEGREE RANGE. WINDS AROUND 10 MPH WILL
CREATE WIND CHILLS OF -20 TO -30 IN THE WARNING AREA.  

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

SOWKO
3 follow-up statements
000
WWUS45 KCYS 172157
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MST FRI FEB 17 2006

...BITTER COLD TO AFFECT SOUTHEAST WYOMING AND THE WESTERN
PANHANDLE OF NEBRASKA...

NEZ001>003-WYZ059-060-067-068-181500-
/O.CON.KCYS.WC.W.0001.060218T0000Z-060218T1500Z/
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
DOUGLAS...GLENROCK...LUSK...WHEATLAND...GUERNSEY...TORRINGTON
257 PM MST FRI FEB 17 2006

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY...

A WIND CHILL WARNING IS IN EFFECT FROM 5 PM THIS AFTERNOON UNTIL
8 AM MST SATURDAY.

ARCTIC AIR WILL BE IN PLACE TODAY AND TONIGHT FORCING OVERNIGHT
LOWS INTO THE -10 TO -20 DEGREE RANGE. WINDS AROUND 10 MPH WILL
CREATE WIND CHILLS OF -20 TO -30 IN THE WARNING AREA.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWUS45 KCYS 181035
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
335 AM MST SAT FEB 18 2006

...BITTER COLD TO AFFECT SOUTHEAST WYOMING AND THE WESTERN
PANHANDLE OF NEBRASKA...

WYZ069-181500-
/O.EXA.KCYS.WC.W.0001.000000T0000Z-060218T1500Z/
CHEYENNE FOOTHILLS-
INCLUDING THE CITY OF...CHEYENNE
335 AM MST SAT FEB 18 2006

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST THIS MORNING. 

SOUTH WINDS AROUND 10 MPH COMBINED WITH TEMPERATURES OF 10 TO 20
BELOW ZERO WILL CREATE WIND CHILLS OF 30 TO 40 BELOW THROUGH 8
AM. FROSTBITE CAN OCCUR ON EXPOSED SKIN IN LESS THAN 15 MINUTES IN
THESE CONDITIONS.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

NEZ001>003-WYZ059-060-067-068-181500-
/O.CON.KCYS.WC.W.0001.000000T0000Z-060218T1500Z/
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
DOUGLAS...GLENROCK...LUSK...WHEATLAND...GUERNSEY...TORRINGTON
335 AM MST SAT FEB 18 2006

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

WINDS AROUND 10 MPH COMBINED WITH TEMPERATURES OF 20 TO 40 BELOW
ZERO WILL CREATE WIND CHILLS OF 30 TO 60 BELOW THROUGH 8 AM.
FROSTBITE CAN OCCUR ON EXPOSED SKIN IN LESS THAN 10 MINUTES IN
THESE CONDITIONS.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWUS45 KCYS 181503
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
803 AM MST SAT FEB 18 2006

...THE WIND CHILL WARNING HAS BEEN ALLOWED TO EXPIRE...

.TEMPERATURES WILL VERY SLOWLY WARM TODAY AND WINDS WILL REMAIN
ON THE LIGHT SIDE. SO EVEN THOUGH IT WILL STILL BE A VERY COLD
DAY...THE WIND CHILL VALUES WILL BE ABOVE THE DANGEROUS WIND
CHILL WARNING CRITERIA.

NEZ001>003-WYZ059-060-067>069-181615-
/O.CAN.KCYS.WC.W.0001.000000T0000Z-060218T1500Z/
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
DOUGLAS...GLENROCK...LUSK...WHEATLAND...GUERNSEY...TORRINGTON...
CHEYENNE
803 AM MST SAT FEB 18 2006

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE WIND
CHILL WARNING. HOWEVER...TEMPERATURES WILL VERY SLOWLY RISE ONLY
INTO THE SINGLE DIGITS OVER MUCH OF THE AREA THIS AFTERNOON.
THE WINDS WILL BE 5 TO 15 MPH IN MOST PLACES.  THE COMBINATION
WILL KEEP WIND CHILL TEMPERATURES BELOW ZERO...BUT WARMER THAN
THE DANGEROUS VALUES EXPERIENCED OVERNIGHT. 


$$

WEILAND

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill warning went out at Feb 17, 2:44 AM MST, 47 minutes earlier.

Area forecast discussion, Feb 17, 2:44 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
244 AM MST FRI FEB 17 2006

.SHORT TERM...TODAY THROUGH SUNDAY...RIDGY/ZONAL UPPER PATTERN
WILL BE RENDERED IRRELEVANT BY THE THE STRONG SURFACE FEATURES TO
THE EAST AND WEST. SFC HIGH OVER NORTHERN MIDWEST AND SFC LOW OVER
NV WILL YIELD A PERSISTENT UPSLOPE REGIME FOR THE FRONT RANGE
TODAY THROUGH SUNDAY. THE E-W ORIENTED UPPER TROUGH OVER THE
NORTHERN STATES WILL REMAIN STAGNANT THROUGH THE PERIOD KEEPING
THE ARCTIC AIR STRUNG OUT FROM NORTHERN COLORADO NORTHWARD. THE
WEEKEND WILL BE MARKED BY OCCASIONAL LOW CLOUDS AND VERY LIGHT
SNOW SHOWERS RESULTING FROM THE UPSLOPE. AN INCH OR SO OF SNOW WILL
FALL EACH DAY. COLDEST AIR OF THE SEASON SO FAR IS IN PLACE NOW.
GRADIENTS WILL TIGHTEN TODAY...THUS WILL ISSUE A WIND CHILL
WARNING FOR THE NORTHERN ZONES TONIGHT AS WIND CHILL READINGS FALL
TO -30 OR LESS. TEMPERATURES WILL SLOWLY IMPROVE EACH DAY...AND
SUNDAY MIGHT ACTUALLY HAVE TEMPS BREAKING 20 DEGREES IN THE
PLAINS.

.LONG TERM...MONDAY THROUGH FRIDAY...GRADUAL RETURN TO CLIMATOLOGY
CONTINUES DURING THE PERIOD. MOIST NORTHWEST FLOW ALOFT WILL KEEP
A STEADY DOSE OF SNOW GOING FOR THE MOUNTAINS WITH THE POSSIBILITY
OF SOME LIGHT SNOW OVER THE PLAINS. LATEST GFS BRINGS A COLD FRONT
AND POSSIBLY SOME SUBSTANTIAL SNOWFALL TO THE FORECAST AREA ON
THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL WARNING FROM 5 PM FRIDAY TO 8 AM SATURDAY FOR WYZ059-
     WYZ060-WYZ067-WYZ068.
NE...WIND CHILL WARNING FROM 5 PM FRIDAY TO 8 AM SATURDAY FOR NEZ001-
     NEZ002-NEZ003.

&&

SHORT TERM...SOWKO
LONG TERM....POMEROY
Hazardous weather outlook, Feb 16, 12:20 PM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1220 PM MST THU FEB 16 2006

NEZ001>003-WYZ059-060-064-067-068-171245-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
PLATTE-GOSHEN-
1220 PM MST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE QUITE COLD THROUGH TONIGHT WITH SOME AREAS OF LIGHT SNOW.
ROADS WILL STILL BE SLICK IN SPOTS FROM THE RECENT SNOWFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES WILL OCCUR ACROSS THE AREA THROUGH
MONDAY...WITH HIGHS IN THE TEENS AND 20S AND LOWS IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO. A CHANCE OF SNOW CAN BE EXPECTED EACH
DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ019>021-054-055-WYZ061>063-065-066-069-070-171245-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1220 PM MST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE QUITE COLD THROUGH TONIGHT WITH SOME AREAS OF LIGHT SNOW.
ROADS WILL STILL BE SLICK IN SPOTS FROM THE RECENT SNOWFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES WILL OCCUR ACROSS THE AREA THROUGH
MONDAY...WITH HIGHS IN THE TEENS AND 20S AND LOWS IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO. A CHANCE OF SNOW CAN BE EXPECTED EACH
DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Warnings in Wyoming, 2006Wind Chill Warnings in Nebraska, 2006Every wind chill warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.